Secondary Logo

Emergence, development, and future of cardio-oncology in China

cardiohypersensitivity, cardiotoxicity and the Kounis syndrome

Kounis, Nicholas G.1; Koniari, Ioanna2; Plotas, Panagiotis3; Soufras, George D.4; Tsigkas, Grigorios1; Davlouros, Periklis1; Hahalis, George1

Section Editor(s): Wang, Ning-Ning

doi: 10.1097/CM9.0000000000000130
Correspondence
Open

1Department of Cardiology, University of Patras Medical School, Rion, Patras, Achaia, Greece

2Department of Electrophysiology, Queen Elizabeth Hospital, Birmingham, England, United Kingdom

3Department of Public Health, School of Medicine, University of Patras, Greece

4Department of Cardiology, “Saint Andrews” State General Hospital, Patras, Achaia, Greece.

Correspondence to: Prof. Nicholas G. Kounis, Department of Cardiology, University of Patras Medical School, Queen Olgas Square, 7 Aratou Street, Patras 26221, Greece E-Mail: ngkounis@otenet.gr

How to cite this article: Kounis NG, Koniari I, Plotas P, Soufras GD, Tsigkas G, Davlouros P, Hahalis G. Emergence, development, and future of cardio-oncology in China: cardiohypersensitivity, cardiotoxicity and the Kounis syndrome. Chin Med J 2019;00:00–00. doi: 10.1097/CM9.0000000000000130

Received 09 December, 2018

This is an open access article distributed under the terms of the Creative Commons Attribution-Non Commercial-No Derivatives License 4.0 (CCBY-NC-ND), where it is permissible to download and share the work provided it is properly cited. The work cannot be changed in any way or used commercially without permission from the journal. http://creativecommons.org/licenses/by-nc-nd/4.0

To the Editor: Cancer and cardiovascular disease constitute the two major causes of death worldwide. Whereas the incidence of cancer increases among adults up to 74 years of age, above this age the cardiovascular disease surpasses cancer as the primary cause of mortality.[1] Currently, chemotherapy, radiation therapy, and surgery are the main modalities for the treatment of cancer. However, chemotherapy can induce cardiovascular worsening, manifesting as acute and chronic symptomatology. Therefore, the very interesting report published in Chinese Medical Journal [2] concerning a 60-year-old male patient suffering from coronary artery disease and squamous cell carcinoma of the left lung who developed an ST segment elevation myocardial infarction following treatment with afatinib (tyrosine kinase inhibitor) and gemcitabine (antimetabolite pyrimidine antagonist) and cisplatin (platinum based DNA replication inhibitor) and the subsequent discussion raise several important considerations on cardiac toxicity, cardiac hypersensitivity and the Kounis-hypersensitivity acute coronary syndrome.

Definition of cardiotoxicity and cardiohypersensitivity[3]: As far as cardiotoxicity is concerned, this term lacks consensus across the medical societies, especially when this term is used to characterize the acute adverse effects of chemotherapeutic agents and is referred to as heart damage or toxicity of the heart,[4] cardiac dysfunction[5] and septal cardiomyopathy, heart failure with audible third heart sound, gallop rhythm, tachycardia, or diminished left ventricular ejection fraction.[6]

Cardiotoxicity, usually, refers to a dose-dependent cardiovascular dysfunction and its toxic effects are progressive leading to fibrosis which is a chronic process, persists despite the discontinuation of the causative treatment and occasionally is non-reversible. The fibrotic response should be confirmed histologically, a procedure that has not been undertaken until now. Acute cardiotoxicity involves deleterious consequences in an organism through a single or short-term exposure. Subchronic cardiotoxicity is the ability of a toxic substance to cause effects for more than one year but less than the lifetime of the exposed organism. Chronic cardiotoxicity is referred as the ability of a substance or mixture of substances to exert their harmful effects over an extended period. Cardiohypersensitivity refers to an inflammatory response that is not dose-dependent, may arise at any time during treatment, even with minimal drug concentrations and is accompanied by anti-drug antibodies more often of IgE class and less often of IgE class. All cytostatic drugs are able to induce allergic reactions primarily of anaphylactic type I but also of types II, III, and IV.[7] Severe and lethal reactions have also occurred.[7] There is clinical and laboratory evidence that the acute coronary syndromes, acute myocarditis and sudden cardiac arrhythmias, immediately after chemotherapy, are induced by cardiohypersensitivity rather than by cardiac toxicity.[8] Cardiohypersensitivity seems to be an appropriate term that should be used along with cardiac toxicity in order to describe the adverse events elicited by chemotherapeutic agents.

Chemotherapy and Kounis hypersensitivity acute coronary syndrome: The described patient by Liu et al [2] underwent chemotherapy of cisplatin and gemcitabine in place of afatinib due to the tumor progression and the 7th day of the second chemotherapy cycle, he developed sudden and persistent chest pain with subsequent electrocardiogram demonstrating ST-segment elevation myocardial infarction. Cardiohypersensitivity to platinum agents expressed with the typical symptoms of IgE/mast cell-mediated hypersensitivity reactions can be severely consisting of cardiac arrest and death. Type I hypersensitivity reactions are caused by cisplatin in 5% to 20% of patients[9] including acute myocardial infarction of Kounis syndrome type.[10–11] Anaphylaxis to gemcitabine has been also reported.[12]

All above show that the incidence of serious cardiovascular complications associated with cancer therapy will be increasing and that the treatment of malignant and cardiovascular diseases has become closely associated. The need for specialized cardiovascular clinics for treating cancer patients in order to provide expert pre-therapy assessment, monitoring and treatment that facilitates and does not delay cancer therapy is of high importance.

Therefore as has been steadily gaining attention in China,[2] the interdisciplinary cooperation among cardiologists, oncologists, hematologists, cardiac imaging specialists, immunologists, pathologists, allergists together with other medical professionals associated with cancer care seems to be mandatory. Furthermore, the need to incorporate several tests, measures, and actions before, during and long after antineoplastic drug therapy in order to monitor for cardiac adverse events should be emphasized. Several disciplines should be involved in order to identify, diagnose, prevent, and treat such cardiovascular complications associated with chemotherapy.[3] We believe that Cardio-oncology, Onco-cardiology, Immuno-oncology, and Onco-immunology should be had already intertwined.

Back to Top | Article Outline

Conflicts of interest

None.

Back to Top | Article Outline

References

1. Mozaffarian D, Benjamin EJ, Go AS, Arnett DK, Blaha MJ, Cushman M, et al. Heart Disease and Stroke Statistics-2016 Update: a report from the American Heart Association. Circulation 2016; 133:e38–360. doi: 10.1161/CIR.0000000000000350.
2. Liu Y, Zhang YL, Liu JW, Fang FQ, Li JM, Xia YL. Emergence, development, and future of cardio-oncology in China. Chin Med J 2018; 131:2640–2644. doi: 10.4103/0366-6999.244101.
3. Kounis NG, Koniari I, Hahalis G. Cardio-oncology, immuno-oncology, onco-cardiology and onco-immunology. Int J Cardiol 2016; 223:254–257. doi: 10.1016/j.ijcard.2016.08.219.
4. Albini A, Pennesi G, Donatelli F, Cammarota R, De Flora S, Noonan DM. Cardiotoxicity of anticancer drugs: the need for cardio-oncology and cardio-oncological prevention. J Natl Cancer Inst 2010; 102:14–25. doi: 10.1093/jnci/djp440.
5. Plana JC, Galderisi M, Barac A, Ewer MS, Ky B, Scherrer-Crosbie M, et al. Expert consensus for multimodality imaging evaluation of adult patients during and after cancer therapy: a report from the American Society of Echocardiography and the European Association of Cardiovascular Imaging. Eur Heart J Cardiovasc Imaging 2014; 15:1063–1093. doi: 10.1093/ehjci/jeu192.
6. Gori T, Münzel T. A case of coronary hypersensitivity (Kounis) syndrome associated with mid-ventricular ballooning pattern, intracoronary thrombosis and troponin elevation. Int J Cardiol 2011; 149:377–378. doi: 10.1016/j.ijcard.2011.02.066.
7. Weidmann B, Mülleneisen N, Bojko P, Niederle N. Hypersensitivity reactions to carboplatin. Report of two patients, review of the literature, and discussion of diagnostic procedures and management. Cancer 1994; 73:2218–2222.
8. Kounis NG, Soufras GD, Tsigkas G, Hahalis G. Adverse cardiac events to monoclonal antibodies used for cancer therapy: the risk of Kounis syndrome. Oncoimmunology 2014; 3:e27987doi:10.4161/onci.27987.
9. Saunders MP, Denton CP, O’Brien ME, Blake P, Gore M, Wiltshaw E. Hypersensitivity reactions to cisplatin and carboplatin-a report on six cases. Ann Oncol 1992; 3:574–576.
10. Kounis NG, Cervellin G, Lippi G. Cisplatin-induced bradycardia: Cardiac toxicity or cardiac hypersensitivity and Kounis syndrome? Int J Cardiol 2016; 202:817–818. doi: 10.1016/j.ijcard.2015.10.027.
11. Oneglia C, Kounis NG, Beretta G, Ghizzoni G, Gualeni A, Berti M. Kounis syndrome in a patient with ovarian cancer and allergy to iodinated contrast media: report of a case of vasospastic angina induced by chemotherapy. Int J Cardiol 2011; 149:e62–e65. doi: 10.1016/j.ijcard.2009.03.104.
12. Hu XC, Zhang J, Xu BH, Cai L, Ragaz J, Wang ZH, et al. Cisplatin plus gemcitabine versus paclitaxel plus gemcitabine as first-line therapy for metastatic triple-negative breast cancer (CBCSG006): a randomised, open-label, multicentre, phase 3 trial. Lancet Oncol 2015; 16:436–446. doi: 10.1016/S1470-2045 (15)70064-1.
© 2019 Chinese Medical Association